Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 181, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 1, 2002, 8:05 PM CDT for Logan County, Kansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 8:05 PM CDT (01:05 UTC)
- Expired
- Oct 1, 2002, 8:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Logan County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 8:05 PM CDT | Hail 0.75 | Monument, KS | |
| Oct 1, 8:15 PM CDT | Hail 0.75 | Russell Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
081 WUUS53 KGLD 020105 SVRGLD KSC109-020130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 804 PM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 830 PM CDT * AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF RUSSELL SPRINGS...OR ABOUT 20 MILES NORTHWEST OF SCOTT STATE LAKE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONUMENT AT 825 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. && LAT...LON 3890 10129 3879 10111 3911 10081 3913 10104 LAMMERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:00 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Oct 1, 3:00 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT TUE OCT 1 2002 FORECAST CHALLENGES REVOLVE AROUND CHANCES OF PRECIP AND TEMPERATURES THE NEXT SEVERAL DAYS. AT 18Z THE NGM QPF WAS THE ONLY ONE TO PICK UP ON THE SHOWERS AND THUNDERSTORMS MOVING THROUGH NORTHERN OKLAHOMA/SOUTHERN KANSAS. THE AVN HAD A BETTER HANDLE ON THE STRATUS OOZING DOWN THE FRONT RANGE IN ITS 850-700 RELATIVE HUMIDITY FIELDS. THE ETA PERFORMED BETTER WITH REGARD TO TEMPS. COLDER AIR WILL RUSH INTO THE FORECAST AREA THIS EVENING BEHIND A STRONG COLD FRONT. NORTH/NORTHEAST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL BE COMMON. THE COMBINATION OF PLENTIFUL LOW AND MID LEVEL MOISTURE...VARIOUS DISTURBANCES EJECTING FROM A STRENGTHENING UPPER LEVEL LOW NEAR SOUTHWEST UTAH...AND AN APPROACHING 120 KT JET MAX WILL WORK TO PROVIDE A BETTER CHANCE OF OVERRUNNING PRECIP THANPREVIOUSLY EXPECTED. THIS IS SUPPORTED BY ALL THE VARIOUS MODEL OUTPUTS AS WELL AS THE FSL RUCII AND RFC MOSAIC. WILL NOT GET SPECIFIC AND BLANKET THE AREA WITH LIKELY POPS. PARTS OF YUMA COUNTY (FAR NORTHWEST CWA) WILL BE MONITORED FOR POTENTIAL CHANGEOVER TO SNOW. PRECIP WILL COME TO AN END EARLY WEDNESDAY AS DRIER AIR WORKS IN UNDER INCREASING HIGH PRESSURE. IT WILL BE SIGNIFICANTLY COOLER THAN PREVIOUS DAYS WITH HIGHS ONLY IN THE MID 40S TO LOWER 50S. LOOKS LIKE ANOTHER CHANCE OF SHOWERS WEDNESDAY NIGHT AS UPSLOPE FLOW INCREASES LOW LEVEL MOISTURE. UPPER LOW APPROACHING WESTERN COLORADO WILL INCREASE DYNAMICS SUPPORTING SMALL POPS. FOR THURSDAY DRIER AIR WORKS INTO WESTERN/CENTRAL CWA BRINING AN END TO PRECIP CHANCES EXCEPT OVER THE EAST WHERE MOISTURE IS MORE FAVORABLE. THE MAIN UPPER LOW PULLS ACROSS THE AREA THURSDAY NIGHT GENERATING SOME PRECIP ACROSS THE AREA. BY AFTERNOON THE SYSTEM IS EAST OF THE AREA WITH PRECIP OVER. IN THE EXTENDED (SAT-TUE)...MRF MAINTAINS CONTINUITY IN BRINGING ANOTHER SHARP UPPER TROUGH ACROSS THE AREA LATE SATURDAY INTO SUNDAY...GENERATING SOME PRECIP BEFORE EXITING THE AREA MONDAY AND TUESDAY. STABILITY INDICES SUGGEST PRECIP NON-CONVECTIVE AT THIS TIME SO WILL WORD ACCORDINGLY. MEX GUIDANCE IN GOOD AGREEMENT WITH MRF ENSEMBLE MOS OUTPUT SO WILL LEAN THAT WAY. .GLD...NONE. DDT
Hazardous weather outlook, Oct 1, 11:42 AM CDT, 8 hours 23 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT TUE OCT 1 2002 THIS IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE... A COLD FRONT THAT HAS MOVED INTO THE AREA THIS MORNING WILL PASS THROUGH THE REST OF THE TRI-STATE REGION BY THIS EVENING. WHILE THE AREA IS EXPECTED TO BE CAPPED MOST OF THE DAY... THE COMBINATION OF DAY TIME HEATING... THE FRONTAL BOUNDARY... AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE TO PRODUCE ISOLATED THUNDERSTORMS ACROSS THE AREA THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS... PRIMARILY SOUTH AND EAST OF A LINE FROM HILL CITY TO TRIBUNE KANSAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING MAINLY ALONG AND SOUTHEAST OF A LINE FROM HILL CITY TO TRIBUNE KANSAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Oct 1, 4:41 PM CDT, 3 hours 24 minutes before
KSZ016-029-042-020400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 341 PM MDT TUE OCT 1 2002 ADDED CODING TO TOP OF PRODUCT ...SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 1100 PM CDT... THIS INCLUDES GOVE...GRAHAM...AND WICHITA COUNTIES. SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A LINE FROM HILL CITY TO LEOTI. THESE THUNDERSTORMS CAN PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OF 70 MPH. STORMS ARE GOING TO MOVE NORTHEAST AT 40 MPH...MEANING THEY CAN COME UP ON YOU QUICKLY. PREPARED TO SEEK INDOOR SHELTER QUICKLY AS THESE STORMS APPROACH. THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS BRIEF HEAVY RAINS THAT REDUCE VISIBILITY TO NEAR ZERO. && ENTWISTLE
Special weather statement, Oct 1, 4:41 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 341 PM MDT TUE OCT 1 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 711 IS IN EFFECT UNTIL 1100 PM CDT... THIS INCLUDES GOVE...GRAHAM...AND WICHITA COUNTIES. SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A LINE FROM HILL CITY TO LEOTI. THESE THUNDERSTORMS CAN PRODUCE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS OF 70 MPH. STORMS ARE GOING TO MOVE NORTHEAST AT 40 MPH...MEANING THEY CAN COME UP ON YOU QUICKLY. PREPARED TO SEEK INDOOR SHELTER QUICKLY AS THESE STORMS APPROACH. THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AS WELL AS BRIEF HEAVY RAINS THAT REDUCE VISIBILITY TO NEAR ZERO. && ENTWISTLE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 8:05 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.